Pharmacist’s Advice: Things You Need To Know About Your SSRI
As a pharmacist, I am bounded by the duty to educate every patient about the medicines they are prescribed with. For every client purchasing SSRIs at the drugstore, I find it necessary to supplement the amount of knowledge their physicians have given them.
SSRI stands for selective serotonin reuptake inhibitor and this medication class is typically prescribed by physicians to treat depression and anxiety problems. The most popular brand name under SSRI is Prozac, which you probably have heard of. Spending 10 minutes in the physician’s clinic may not be enough to fully understand what the drug is all about. Thus, I would like to lay these important points across:
- Understanding Serotonin Syndrome
- When Does The Medication Take Effect
Those who are on SSRI are wrong to believe that the medication immediately takes effect. The reality is that it takes at least 2 weeks before mild changes are experienced and at least 6-8 weeks before the full positive effects of SSRI are experienced. It is a common complaint about those prescribed with it to say that the drug is not working for them; however, the drug’s effect on the body really takes weeks before kicking in. It pays that you observe how even the most minor of changes can happen in your body in 6 weeks time. Patience is everything when taking this antidepressant and it is noteworthy to understand the different effects it can do to your body.
- Withdrawal Syndrome
Those who are not able to get a good grasp of the SSRI’s effect have become skeptic about the drug. Even if they have been taking the drug for the past 2 weeks only, because of the little change they’ve felt, they’ve concluded that the drug isn’t working for them and thus abruptly stop its use. Howbeit, rather than experiencing the full effect of SSRI, they experienced the SSRI discontinuation syndrome instead. Physical effects can range from a flu-like reaction, gastrointestinal disturbances, headache, and even psychological effects like weird sensations of touch and vision, anxiety, irritability, and depression.
Serotonin syndrome can happen when a patient who is already on antidepressant is prescribed with medicines that help increase amount of serotonin in the body. Additionally, the syndrome can also happen when a patient overdoses on the SSRI drug, or when a new antidepressant is prescribed even if the previous antidepressant has not been completely washed out from the body. Patients who have this syndrome are overstimulated such that overactive reflex, spasm, and gastrointestinal disturbances are commonly experienced. Serotonin syndrome could range from being mild to a life-threatening one depending on the interaction of the drug being taken.
If you have questions about the drugs you’re taking, pharmacists at Palms Pharmacy, an affordable Pharmacy in Lake Worth, West Palm Beach are the best resource people you can run to for help. You’d surely get the best advice to clear of all queries that are clouding your mind.